Jump to content
CrazyBoards.org

On Effexor, Scared Out of My Mind


Recommended Posts

I'm BP and have been in a depressed cycle for a good couple of monthsI've been experiencing terrible anxiety for the past few days, as well.

I was on Paxil. Pdoc and I decided that, after 9 years, a switch off of Paxil would be good (I gained SO much weight on Paxil).

We've tried Wellbutrin (made me a nervous wreck), Lexapro (flat affect/apathy), and now he's decided to try Effexor XR.

After reading all of the stuff on this board about Effexor, and knowing I'm BP, why the hell would he put me on it?

I'm terrified to take it. Should I call him and tell him no, I'm not taking it, give me something else? Or should I try it? I'm really, really scared now.

ETA:

I'm also on

Lamictal 400mgs/day

Xanax .5-1mg/3xs day

Zyprexa 10 mgs/day

Link to comment
Share on other sites

Yes, those are the only 3 I've taken.

<{POST_SNAPBACK}>

Then that leaves you with lots of options to discuss with your doctor.

Not everyone gets discontinuation syndrome, but from here it seems foolish to risk it when there are so many other drugs you could try.

Link to comment
Share on other sites

I called my pdoc and he was reassuring. We're trying it b/c he says it's close pharmacologically to Paxil and since Paxil worked but made me fat, he thinks this one will work, too (with less chance of making me fatter), thus ending the med-go-round.  Which would be a good thing. I told him I was afraid of w/drawal, and he was reassuring about that (in his experience, no worse than Paxil and he would give drugs to mitigate any adverse symptoms if I needed to come off of it). So I'm going to try it. But I'm still a little scared. This is the only med I've ever been Rxed that I was afraid to take...

Link to comment
Share on other sites

Not good at talking/typing right now but wanted to say took effexor xl for over two years and no real complaints.  Stopped a few months ago.  It was no magic wand, not even close but did help. A definite improvement from where I was before. 

Side effects minor:  no sex drive but due to mood didn't care, shakes and swings if I was late taking it any day, dullness/apathy which could have been residual depression or the pot habit I was wallowing in (still trying to shake).  Actually, not really selling it am I? 

Main point was nothing scary about my experience with it and it got me out of that depression. 

Coming off it wasn't too hard, bit messy for a few days following each reduction but ok after.  To be honest those days were horrible but over quickly. 

Was only on 300mg, stepped down in 75mg steps.  BP2.  Was also taking sodium valproate 1000mg. 

Am feeling a helluva lot better now than I have in years but that could be down to a number of other things. 

Apologies for the rambling and irrelevancies. 

Link to comment
Share on other sites

Umm... Whoa.

You've probably already read everything Jerod has posted on CrazyMeds on this topic, but just in case I've excerpted the relevant bits below:

"For people in the bipolar spectrum Effexor (venlafaxine hydrochloride) should really be the last of the modern antidepressants that is tried. I feel that the risk/reward benefit runs too high on the risk side of things. More than most SSRIs Effexor (venlafaxine hydrochloride) is likely to trigger not just mania, but rapid cycling. Combine that with the very rare, but still real chance that you could be stuck taking Effexor (venlafaxine hydrochloride) for the rest of your life, even if it doesn't work. That complicates things greatly in Bipolarland.

Try everything else first, and if you just react badly to SSRIs, forget about Effexor (venlafaxine hydrochloride) entirely.

Effexor (venlafaxine hydrochloride) is also approved for GAD. Yet it frequently makes the anxiety that is part of bipolar much worse. I can't honestly give a good risk/reward analysis for Effexor (venlafaxine hydrochloride) and anxiety. Given the experiences I've read of everyone who has taken it for bipolar and depression, I'm surprised it was even approved for anxiety."

I would also point out that the clinical studies cited on the PI sheet were all for Major Depressive Disorder (that's Unipolar), not BP, and the PI sheet does warn that activation of mania/hypomania is possible.  Has your pdoc tried absolutely everything else?  If you feel uncomfortable about questioning your pdoc, print out the CrazyMeds sheet on Effexor and ask him to read it.

Good luck.

Cerberus

Link to comment
Share on other sites

Yikes.

I missed the bit about you being BP.

You should really avoid all medicaitons that have an effect on serotonin if you are not also taking a mood stabilizer.

<{POST_SNAPBACK}>

I totally AM on a mood stabilizer. If I weren't, no way would I take this or an SSRI. I was taking Paxil before, which has an effect on Serotonin, right? No problems there once I was on the mood stabilizer (misdiagnosed by another dr. as unipolar, on Paxil, no mood stab. then, and didn't make me rapid cycle, just kept cylcling like usual). The serotonin effects are why my doc wants me on Effexor, because the Paxil proved to be so effective for me (just made me gain a TON  of weight). I think that's his thought process, anyway.

This is day 2 on Effexor, no ill effects yet.  No good ones, either. Well, I did manage to not go into a rage on my boss today when she totally deserved it, but that's probably the Zyprexa and Lamictal.

Link to comment
Share on other sites

  • 2 weeks later...

I was originally diagnosed as Unipolar Depressive with Anxiety & went on Effexor- 150 mgs.  Prescribed by my GP (who chose it after discussing at great length which particular symptoms I found most problematic & who also made me *very* aware of the withdrawl issues).  Didn't figure out until last November that I'm really some form of BP, when I was doing some pretty hideous rapid cycling..

Not really on a mood stabilizer at the moment, due to lack of insurance & lack of money.    Despite that, the Effexor has been wonderful.  I was a bit nervious when my pdoc recently decided to increase my dose but that's been great.  I've been better able to focus & get things done. 

Link to comment
Share on other sites

I know this is probably too late but I thought I'd just throw my 2 cents in.  I too took Paxil and had massive weight gain but had some success on it.  My doctor suggested a switch to Effexor since I refused anything else that might cause more weight gain and I hated it.  I got worse while on it (inreased agitation and anxiety) and found getting off it really difficult (not as bad as what some say, but no walk in the park).  I would say it was actually worse than the Paxil withdrawal, but not by a lot.

Just something to consider, I personally feel that if there are other meds to try, Effexor should be avoided because of the difficulty in getting off of it.  You've only been on it a few days, so I imagine you wouldn't have too much trouble if you were to stop.  However, if it works for you great...just ignore me  ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...